MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, LVAS IMPLANT KIT (WITH SEALED GRAFTS); VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE®, LVAS IMPLANT KIT (WITH SEALED GRAFTS); VENTRICULAR (ASSIST) BYPASS
Model Number 107801
Medical Device Problem Codes Mechanical Problem (1384); Decreased Pump Speed (1500); Infusion or Flow Problem (2964)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 06/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had a pump exchange on (b)(6) 2025.The patient received an emergent exchange on (b)(6) 2025 for suspected thrombus.The patient's log files were submitted for review.On (b)(6) 2025, the file captured intermittent flow/power elevations.Related manufacturer report number 2916596-2025-01292 documents the pump being turned off.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported device thrombus could not be confirmed through this evaluation.Additionally, review of the submitted log file revealed elevations in pump power and flow; however, a specific cause for these events could not be conclusively determined through this evaluation.The submitted log file contained events from 19jun2025 through 22jun2025.Slight, transient elevations in pump power and flow were captured on 21jun2025.No other notable events or alarms were captured.The pump appeared to function as intended at the fixed speeds for the duration of the file.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii lvas ifu, rev.A, and the heartmate ii patient handbook rev.A are currently available.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including device thrombosis, that may be associated with the use of the heartmate ii left ventricular assist system.Section 1 also addresses pump parameters, including pump speed, power, flow, and pulsatility index (pi).In reference to power, this section explains that pump power is a direct measurement of motor voltage and current; therefore, changes in pump speed, flow, or physiological demand can affect pump power.This section also notes that device flow and power generally retain a linear relationship at a given speed; however, while power is directly measured by the system controller, the reported flow is estimated based on power.Additionally, any increase in power not related to increased flow causes erroneously high flow readings.Section 6, "patient care and management" (under "pump performance monitoring"), explains that pump performance is sensitive to changes in systemic vascular resistance and left ventricular filling.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Additional log files were submitted for review.Following review by tech services, it appeared that there may have been a system controller exchange or implant data on (b)(6) 2025 at 1110.There also appeared to have been a low-speed advisory event on (b)(6) 2025 at 0334 with speed noted at 7930 rpm.It appeared that something may have passed through the pump, which caused the lower speed.There were pulsatility index (pi) events around that time as well.Additional log files were submitted for review and there appeared to have been a low-speed operation recorded on 28jun2025.There were no further unusual events recorded and the mechanical circulatory support (mcs) equipment appeared to have operated as intended.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported device thrombus could not be confirmed through this evaluation.Additionally, review of the submitted log file revealed elevations in pump power and flow; however, a specific cause for these events could not be conclusively determined through this evaluation.The submitted log files collectively contained events from 19jun2025 through 25jun2025.Slight, transient elevations in pump power and flow were captured on 21jun2025, 23jun2025, and 24jun2025.No other notable events or alarms were captured.The pump appeared to function as intended at the fixed speeds for the duration of the file.Multiple attempts were made to obtain additional information regarding the reported events; however, no additional information was provided by the account.The patient remains ongoing on heartmate ii left ventricular assist system (lvas) support following the pump exchange.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii lvas ifu and the heartmate ii patient handbook are currently available.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including device thrombosis, that may be associated with the use of the heartmate ii left ventricular assist system.Section 1 also addresses pump parameters, including pump speed, power, flow, and pulsatility index (pi).In reference to power, this section explains that pump power is a direct measurement of motor voltage and current; therefore, changes in pump speed, flow, or physiological demand can affect pump power.This section also notes that device flow and power generally retain a linear relationship at a given speed; however, while power is directly measured by the system controller, the reported flow is estimated based on power.Additionally, any increase in power not related to increased flow causes erroneously high flow readings.Section 6, "patient care and management" (under "pump performance monitoring"), explains that pump performance is sensitive to changes in systemic vascular resistance and left ventricular filling.This section, under "anticoagulation", also contains information regarding the recommended anticoagulation therapy and inr (international normalized ratio) range, as well as suggested anticoagulation modifications.Section 6 of the ifu also outlines indications of pump thrombosis as well as how to respond to such events.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE®, LVAS IMPLANT KIT (WITH SEALED GRAFTS)
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22480603
Report Number2916596-2025-04394
Device Sequence Number18281449
Product Code DSQ
UDI-Device Identifier00813024011996
UDI-Public(01)00813024011996(10)10354127(17)250916(11)240522
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/16/2025
Device Model Number107801
Device Catalogue Number107801
Device Lot Number10354127
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2025
Supplement Date Received by Manufacturer07/24/2025
08/13/2025
09/18/2025
Initial Report FDA Received Date07/11/2025
Supplement Report FDA Received Date08/12/2025
08/29/2025
09/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight103 KG